Skip to main content

To Our Valued Patients,

With the evolving situation of the Coronavirus (COVID-19) pandemic and under the guidelines of the Health Officer of the Alameda and Contra-Costa Counties, we will begin the process of re-opening our offices on Monday May 4th in order to provide needed eye and vision care. Moreover, cataract and all other non-cosmetic surgical procedures will soon resume.

Please keep in mind that in order to maintain social distancing protocols and to limit further transmission of the virus, we will be working with a reduced staff and seeing a fewer number of patients as compared to our “normal” schedule. Priority will be given to the most urgent medical cases. We will be implementing a number of measures (including altered check-in/check-out procedures, limiting the number of patients in the office and waiting room, face covering for all persons, temperature screening, etc) that will change your experience in the office. In addition, we will be ramping up our already strict disinfection policies and we will continue to monitor and abide by all local, state and, federal guidelines. Please bear with us through this new reality as these changes are designed to protect you and our staff.

We hope to see you soon and appreciate your trust in us to continue to meet your eye care needs. Stay safe and stay healthy!

The Turner Eye Institute Team

Home » What's New » Label Change for Flomax Following Report of Cataract Surgery Complications

Label Change for Flomax Following Report of Cataract Surgery Complications

SAN FRANCISCO, CA — November 22, 2005 — The most commonly prescribed prostate drug may complicate cataract surgery in male patients?

Two recent studies suspected this after conducting a recently published study that examined the incidence of Intraoperative Floppy Iris Syndrome (IFIS) in their cataract surgery practices with patients using Flomax or similar medications.

“Flomax does not affect vision or eye health,” said one author. “But it blocks the dilator muscle in the iris, and during cataract surgery, the pupil needs to be dilated.”

Following the announcement of their findings, ophthalmologists were asked to track the incidence of IFIS in cataract patients on Flomax and other prostate drugs, and send reports on verified cases to the Federal Drug Administration. The FDA responded to the doctors concerns and approved a label change for the drugs that reads “The patient’s ophthalmologist should be prepared for possible modifications to their surgical technique.”

The Academy has notified its members of the FDA label change regarding the Flomax/IFIS link, and recommended that they thoroughly question their male cataract patients about prostate medications prior to surgery. Other prostate drugs in this class include Hytrin, Cardura, and Uroxatral.

In addition to having a pupil that dilates poorly, a patient with IFIS will have an iris that behaves erratically during cataract surgery. It will tend to be floppy and the pupil may suddenly constrict during the middle of surgery. This increases the risk of having surgical complications.

The two new studies suggest that cataract surgeons inquire specifically about prior use of Flomax as IFIS can occur several years after the drug has been discontinued.

“The persistence of IFIS long after the discontinuation of Flomax suggests a semi-permanent loss of iris dilator muscle tone,” one author said in his paper.

The author continues to say that it is not necessary to stop the use of Flomax, but patients should inform their ophthalmologist if they are taking the drug, or any type of prostate medication prior to having eye surgery.

“Flomax is an excellent drug for treating the symptoms of an enlarged prostate, and patients taking it should not worry, however, prior to cataract surgery, they absolutely need to inform their eye surgeon if they are, or have taken prostate drugs.”

“Being forewarned that the patient is taking Flomax allows the eye surgeon to anticipate the need for special measures during surgery,” he added.

SOURCE: The American Academy of Ophthalmology

[/lightbox]